Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Salt Lake City, UT

July 7, 2011Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 7, 2011, 2:26 PM MDT for Duchesne County, Utah. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2011, 2:26 PM MDT (20:26 UTC)
Expired
Jul 7, 2011, 3:00 PM MDT
In force
34 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS55 KSLC 072026
SVRSLC
UTC013-072100-
/O.NEW.KSLC.SV.W.0042.110707T2026Z-110707T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
226 PM MDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DUCHESNE COUNTY IN UTAH

* UNTIL 300 PM MDT

* AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
  BRIDGELAND...OR 13 MILES SOUTHEAST OF DUCHESNE...MOVING EAST AT 20
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MYTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3993 10997 3994 11026 4016 11031 4025 10996
      4023 10995 4003 10996
TIME...MOT...LOC 2026Z 257DEG 17KT 4010 11016

$$

KRUSE
2 follow-up statements
746 
WWUS55 KSLC 072043
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
243 PM MDT THU JUL 7 2011

UTC013-072100-
/O.CON.KSLC.SV.W.0042.000000T0000Z-110707T2100Z/
DUCHESNE UT-
243 PM MDT THU JUL 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EAST CENTRAL DUCHESNE COUNTY...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTH OF MYTON...OR
ABOUT 16 MILES SOUTH OF ROOSEVELT...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL EASTERN DUCHESNE COUNTY

LAT...LON 3993 10997 3994 11017 4019 11019 4025 10996
      4023 10995 4003 10996
TIME...MOT...LOC 2044Z 259DEG 17KT 4006 11003

$$

KRUSE
141 
WWUS55 KSLC 072058
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
258 PM MDT THU JUL 7 2011

UTC013-072108-
/O.EXP.KSLC.SV.W.0042.000000T0000Z-110707T2100Z/
DUCHESNE UT-
258 PM MDT THU JUL 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUCHESNE COUNTY
WILL EXPIRE AT 300 PM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3993 10997 3994 11017 4019 11019 4025 10996
      4023 10995 4003 10996
TIME...MOT...LOC 2058Z 259DEG 17KT 4007 10994

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:00 AM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 7, 10:00 AM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT THU JUL 7 2011

.SYNOPSIS...HIGH PRESSURE ALOFT JUST EAST OF THE FOUR CORNERS
REGION WILL SHIFT EAST INTO THE PLAINS STATES THIS WEEKEND. THE
SOUTHWEST FLOW ALOFT THAT REPLACES THE HIGH PRESSURE WILL BRING A
GRADUAL DRYING TREND TO THE REGION BEGINNING EARLY NEXT WEEK.

&&

.DISCUSSION...HIGH PRESSURE REMAINS NEAR THE FOUR CORNERS REGION
THIS MORNING. MOISTURE CONTINUES TO SPREAD INTO UTAH...WITH
PRECIPITABLE WATER VALUES RANGING FROM AROUND 0.8 INCHES TO OVER AN
INCH ACROSS THE AREA. NORTHERN UTAH REMAINS UNDER CLOUD COVER THIS
MORNING WITH ISOLATED RAIN SHOWERS. HOWEVER...A SHORTWAVE
DISTURBANCE CURRENTLY OVER CENTRAL NEVADA WILL SLOWLY EJECT ACROSS
NORTHERN UTAH LATE THIS AFTERNOON THROUGH THIS EVENING WHICH SHOULD
BRING INCREASING SHOWERS AND THUNDERSTORMS TO THE AREA. ACROSS THE
SOUTH...SKIES HAVE BEEN CLEARING. THIS WILL ALLOW AMPLE SURFACE
HEATING TO GENERATE THUNDERSTORMS BY LATE THIS MORNING OR EARLY
AFTERNOON. SOME OF THESE STORMS SHOULD BE ABLE TO PRODUCE LOCALLY
HEAVY RAIN ACROSS PORTIONS OF SOUTHERN UTAH TODAY.

THE RIDGE WILL FLATTEN TOMORROW...THEN SLOWLY SHIFT EAST OVER THE
WEEKEND AS A TROUGH STARTS TO SET UP OVER THE PACIFIC NORTHWEST.
EXPECT MOISTURE WILL GRADUALLY DECREASE FOR THE FIRST HALF OF NEXT
WEEK.

UPDATED FORECAST TO ADJUST POPS/SKY FOR THIS MORNING PER LATEST
TRENDS.

&&

.HYDROLOGY...FLOOD WARNINGS CONTINUE FOR THE LOGAN RIVER...SPRING
CREEK...LITTLE COTTONWOOD CREEK AND THE SOUTH SLOPES OF THE UINTA
MOUNTAINS.

CONCERN THE NEXT COUPLE OF DAYS WILL BE THE THREAT OF HEAVY
CONVECTIVE RAINFALL ON ALREADY SWOLLEN RIVERS OVER NRN UTAH.
CONVECTION WILL PICK UP OVER THE NORTH BY EARLY THIS EVENING AS A
WEAK UPPER LEVEL WEATHER DISTURBANCE MOVES EAST ACROSS THE REGION.
THE POTENTIAL FOR HEAVY RAINS WILL CONTINUE ACROSS NORTHEAST UTAH
THROUGH FRIDAY. ANY HEAVY RAIN THAT DOES FALL ON A GIVEN DRAINAGE
COULD PRODUCE A BRIEF PERIOD OF FLOODING...OR ENHANCE ANY FLOODING
THAT ALREADY EXISTS.

EXPECT AREA RIVERS TO CONTINUE TO RUN VERY HIGH WELL INTO NEXT
WEEK. A DOWNWARD TREND IN FLOWS WILL BECOME MORE EVIDENT NEXT WEEK
AS THE SNOW PACK CONTINUES TO MELT AWAY. IN ANY EVENT...RIVERS WILL
CONTINUE TO FLOW VERY FAST AND VERY COLD WELL THROUGH JULY. EXTREME
CAUTION IS URGED NEAR ANY NORTHERN UTAH WATERWAYS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE FORECAST PERIOD. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON...WITH A 20 PERCENT CHANCE THAT A
THUNDERSTORM WILL DIRECTLY IMPACT THE TERMINAL...BETWEEN ABOUT 18Z
AND 03Z. WINDS MAY BECOME GUSTY AND ERRATIC THIS AFTERNOON IN THE
VICINITY OF THUNDERSTORMS.

&&

.FIRE WEATHER...WITH DEEP MOISTURE OBSERVED OVER THE STATE...SHOWERS
AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON. CONVECTION WILL
SPREAD FURTHER NORTHWARD THAN YESTERDAY. SHOWER ACTIVITY WILL
CONTINUE INTO THE OVERNIGHT HOURS ACROSS CENTRAL UTAH AS A WEAK
DISTURBANCE CROSSES THE STATE. MOISTURE WILL LINGER INTO THE
WEEKEND...WITH A DRYING TREND BEGINNING EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

CHENG/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 6:45 AM MDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT THU JUL 7 2011

UTZ001>016-019>021-517-518-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
645 AM MDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

FLOWS ON RIVERS ACROSS THE NORTHERN AND CENTRAL OUTLOOK AREA WILL
REMAIN AT ELEVATED LEVELS TODAY...WITH A FEW OF THESE RIVERS
REMAINING NEAR OR ABOVE FLOOD STAGE.

IT IS IMPORTANT TO NOTE THAT FLOWS THROUGH MANY WATERWAYS REMAIN
COLD...SWIFT AND POWERFUL...EVEN THOSE THAT ARE BELOW FLOOD
STAGE. THIS COMBINATION IS DANGEROUS NOT JUST FOR CHILDREN...BUT
ADULTS AS WELL. HYPOTHERMIA CAN QUICKLY SET IN WHEN EXPOSED TO
WATER OF THESE TEMPERATURES...SIGNIFICANTLY LIMITING YOUR ABILITY
TO RESCUE YOURSELF.

THE ABUNDANT MOISTURE ACROSS THE GREAT BASIN WILL SUPPORT ANOTHER DAY
OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE SOUTHERN
HALF OF UTAH. THE POTENTIAL FOR LOCALLY HEAVY RAIN WILL EXIST
WITH SOME OF THE STRONGER SHOWERS AND STORMS THIS AFTERNOON.

A WEAK WEATHER DISTURBANCE WILL ROLL EAST ACROSS NORTHERN AND
CENTRAL UTAH TONIGHT. THIS FEATURE WILL GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS NORTHERN UTAH. LOCALLY HEAVY RAINFALL
COULD DEVELOP OUT OF THE STRONGER THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVERS WILL CONTINUE A GRADUAL DOWNWARD TREND IN FLOWS OVER THE
NEXT SEVERAL DAYS. A FEW OF THE RIVERS ACROSS NORTHERN UTAH MAY
REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE THROUGH THE WEEKEND.
ALL RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO FLOW FAST AND COLD
THROUGH NEXT WEEK.

THE HIGH PRESSURE THAT HAS PARKED NEAR THE FOUR CORNERS THIS WEEK
WILL FINALLY SHIFT EAST INTO THE PLAINS STATES THIS WEEKEND.
SCATTERED SHOWERS AND THUNDERSTORMS WILLS TILL EXIST SATURDAY...THEN
A GRADUALLY DRYING TREND WILL BEGIN LATE SUNDAY. SIGNIFICANTLY
DRIER AIR WILL MOVE INTO THE REGION EARLY IN THE WEEK. TEMPERATURES
WILL CLIMB EARLY IN THE WEEK...WITH MOST LOCATIONS EXPERIENCING
TEMPERATURES AT OR ABOVE NORMAL HEADING INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 7, 2:10 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
210 PM MDT THU JUL 7 2011

UTZ004-006-008-010-072045-
SOUTHERN WASATCH FRONT UT-WASATCH MOUNTAIN VALLEYS UT-WASATCH
MOUNTAINS SOUTH OF I-80 UT-WASATCH PLATEAU/BOOK CLIFFS UT-
210 PM MDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH...EXTREME
SOUTHWESTERN SUMMIT...EXTREME EASTERN SALT LAKE AND NORTHERN UTAH
COUNTIES UNTIL 245 PM MDT...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMERICAN FORK...OR 10 MILES NORTHWEST OF
PROVO...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   PLEASANT GROVE... MT TIMPANOGOS... LINDON... CEDAR HILLS AND
   ALPINE...
   SUNDANCE...
   DEER CREEK STATE PARK...
   MIDWAY... CHARLESTON AND  HEBER CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4063 11150 4045 11133 4023 11180 4038 11193
TIME...MOT...LOC 2010Z 235DEG 25KT 4036 11176

KRUSE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:06 PM MDTFlash Flood WatchSLC4 hr
Jul 7, 1:48 PM MDTSevere Thunderstorm WarningSLCDuchesne42 min
Jul 7, 2:05 PM MDTAreal Flood AdvisorySLCUtah, Wasatch3 hr
Jul 7, 2:10 PM MDTSpecial Weather StatementSLCUtah35 min
Jul 7, 4:12 PM MDTSpecial Weather StatementSLCTooele63 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.